Kentucky, 2009Flash Flooding in Kentucky, September 20 to 21, 2009
September 20 to 21, 2009 · NWS LMK · 6 events in 3 counties and zones
A mid-level trough moved over the region generating heavy rainfall of around two to four inches over several hours across north central Kentucky. Heavy rain fell on previously saturated ground, resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level trough moved over the region generating heavy rainfall of around two to four inches over several hours across north central Kentucky. Heavy rain fell on previously saturated ground, resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 20, 7:38 PM EST, 13 minutes earlier.
Area forecast discussion, Sep 20, 7:38 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
838 PM EDT SUN SEP 20 2009
.EVENING UPDATE...
WILL DO AN UPDATE TO INCLUDE HEAVY RAIN WORDING IN THE ZONES...AS
WELL AS AREAS OF FOG TOWARDS MORNING (ALTHOUGH THIS WILL BE MORE
LIKE A STRATUS BUILD-DOWN FOG SINCE OUR SKIES WILL LIKELY NOT CLEAR
OUT OVERNIGHT). ALSO INCREASED QPF AMOUNTS...AND WILL GET RID OF
AFTERNOON WORDING IN THE ZONES.
UPDATE OUT SOON.
&&
.MESO UPDATE...
LINE OF HEAVY SHOWERS AND STORMS ACROSS OUR NW CWA SHOWING SIGNS OF
WEAK ROTATION...WITH ONE STORM AHEAD OF THE LINE IN HARRISON COUNTY
INDIANA SHOWING PERSISTENT ROTATION (TOR WARNING ON THAT NOW).
ANOTHER ONE SHOWING ROTATION IN SW HARRISON COUNTY AS WELL.
OVERALL WILL STILL BE CONCERNED WITH HEAVY RAIN AND FLASH
FLOODING...AS PORTIONS OF THE AREA (EASTERN CRAWFORD COUNTY INDIANA)
HAVE RECEIVED OVER THREE INCHES OF RAIN WITH DOPPLER RADAR STORM
TOTAL ESTIMATES AGREEING. HOWEVER VWP SHOWING WEAK DEEP LAYER
SHEAR...WITH SOME BACKING WINDS AT THE SURFACE...SO POSSIBLE TORNADO
THREAT AS WELL.
&&
.SHORT TERM (TONIGHT AND MONDAY)...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WERE
CURRENTLY SPREADING NORTH/NORTHEASTWARD ACROSS THE FORECAST AREA.
THIS WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON. THIS
PRECIPITATION WAS DEVELOPING IN RESPONSE TO A MID LEVEL TROUGH
NOSING INTO WESTERN WESTERN KY/TN ALONG THE MISSISSIPPI RIVER
SOUTHWARD INTO AR AND MS. AHEAD OF THE MID LEVEL TROUGH...MOISTURE
WILL CONTINUE TO STREAM INTO THE REGION AND PRECIPITATION SHOULD
BECOME MORE WIDESPREAD...ESPECIALLY ACROSS THE NORTHWEST HALF OF THE
FORECAST AREA TONIGHT AS MORE SHOWERS AND THUNDERSTORMS ROTATE
NORTHWARD FROM MS/TN.
THE 12Z NAM INITIALIZED VERY WELL AND SO FAR SEEMS TO BE VERIFYING
QUITE WELL THIS AFTERNOON. THE 12Z GFS ALSO INITIALIZED PRETTY WELL
BUT IT WAS APPARENT THAT IT WAS SUFFERING FROM SOME FEEDBACK ISSUES
SO WILL RELY MORE ON THE NAM SOLUTION FOR TONIGHT INTO MONDAY.
THEREFORE...RAIN CONDITIONS ARE EXPECTED TO CONTINUE OVERNIGHT WITH
SOME OF THE RAIN BEING HEAVY AT TIME. ALTHOUGH THE AREA HAS ALREADY
SEEN RAINFALL VALUES OF AROUND ONE AND A HALF INCHES...ESPECIALLY
ACROSS THE NORTHERN HALF OF THE FORECAST AREA...MOST LOCATIONS ARE
STILL WELL BELOW FLASH FLOOD GUIDANCE AND DO NOT ANTICIPATE ANY
FLOODING SO NO WATCHES ARE PLANNED AS THE GROUND CAN STILL TAKE
QUITE A BIT OF WATER.
THE MID LEVEL TROUGH AND ASSOCIATED VORT MAX WILL MOVE NORTHEASTWARD
OVERNIGHT PROPAGATING THE BEST CHANCES FOR PRECIP FROM AREAS WEST OF
INTERSTATE 65 BEFORE MIDNIGHT TO SOUTHERN INDIANA AND NORTH CENTRAL
KY AFTER MIDNIGHT. HOWEVER...THE NAM DOES INDICATE A SHORTWAVE
IMPULSE MIGRATING THROUGH THE FLOW AND WIDESPREAD RAIN COULD FALL
ACROSS THE ENTIRE CWA THROUGH THE NIGHT IF THIS IN FACT DOES OCCUR.
THEREFORE...WILL GENERALLY KEEP THE HIGHEST POPS ACROSS THE
NORTHWEST AND SHIFT THEM EASTWARD TOWARD MONDAY MORNING AS THE WHOLE
SYSTEM MOVES INTO THE GREAT LAKES AND MID LEVEL FLOW BEGINS TO
WEAKEN AND TURN MORE WESTERLY GREATLY DIMINISHING THE CHANCE OF RAIN
JUST AFTER THE END OF THE SHORT TERM FORECAST PERIOD.
HIGH TEMPERATURES TOMORROW WILL LIKELY BE SIMILAR TODAY AND DID NOT
MAKE TOO MANY CHANGES THERE...JUST LOWERED TEMPS A DEGREE OR TWO IN
SOME LOCATIONS. OVERNIGHT TEMPS TONIGHT WILL ONLY FALL INTO THE
UPPER 60S.
.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
MONDAY NIGHT THROUGH WEDNESDAY...
AT THE BEGINNING THIS FORECAST PERIOD (00Z TUESDAY) ALL SHORT AND
MEDIUM MODELS ARE FAIRLY CONSISTENT WITH A DEEPENING CLOSED UPPER
LEVEL LOW CENTERED OVER WESTERN NEBRASKA AND A DOWN STREAM RIDGE
EXTENDING FROM THE GULF COAST STATES NORTH INTO THE OHIO VALLEY. IN
THE LOWER ATMOSPHERE A BRISK SOUTHERLY FLOW WILL KEEP GULF MOISTURE
STREAMING NORTH INTO THE REGION ON THE BACK SIDE OF HIGH PRESSURE
ANCHORED OFF THE EAST COAST. A WEAK LOW WILL MOVE NORTH OF THE AREA
AND HEAVIER RAIN WILL BE ENDING WITH A LULL IN PRECIPITATION
OVERNIGHT MONDAY. A SECOND SYSTEM WILL MOVE INTO THE AREA TUESDAY
AND CONTINUE INTO TUESDAY NIGHT AND WEDNESDAY. SO WE WILL CONTINUE
TO MENTION CHANCE POPS DURING THE PERIOD. PERCEPTIBLE WATER VALUES
DURING THIS PERIOD WILL REMAIN BETWEEN 1.5 AND 1.75 INCHES SO
SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN A SHORT
PERIOD OF TIME.
LOW TEMPERATURES WILL RANGE FROM THE MID TO UPPER 60S WITH HIGHS
FROM THE UPPER 70S TO LOWER 80S.
THURSDAY THROUGH SUNDAY...
THE OPERATIONAL GFS CONTINUES TO TRY TO SHIFT THE AFOREMENTIONED
WESTERN UNITED STATES UPPER LOW WEST WHILE THE ECMWF AND CANADIAN
MODELS AND ENSEMBLES BASICALLY HOLD IT IN THE VICINITY OF WESTERN
NEBRASKA AND COLORADO. TOWARD THE END OF THE FORECAST PERIOD THE LOW
WILL OPEN UP AND SHIFT TO THE EAST BUT WITH THE GFS SOLUTION
BEGINNING FURTHER WEST IT WILL TAKE LONGER BEFORE THE UPPER TROUGH
MOVES THROUGH THE REGION. WE WILL CONTINUE WITH THE MORE CONSISTENT
ECMWF SOLUTION WHICH IS WETTER AND SLIGHTLY COOLER. SO THAT MEANS
WE WILL CONTINUE TO MENTION LOW CHANCE POPS THROUGH THE END OF THE
FORECAST PERIOD WITH TEMPERATURES SEVERAL DEGREES ABOVE NORMAL FOR
THE MIDDLE OF SEPTEMBER.
&&
.AVIATION (21/00Z TAFS)...
ANOTHER 24-HR TAF PERIOD OF SHOWERS AND STORMS AND ON AND OFF IFR
CIGS AND LIFR VSBYS.
CURRENTLY...LARGE AREA OF SHOWERS AND THUNDERSTORMS ARE AFFECTING
MOST OF SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY WEST OF I-65.
HEAVY SHOWERS AND THUNDERSTORMS WILL CREATE LIFR VSBYS AT TIMES
MAINLY AT SDF...AND POSSIBLY AT BWG AND LEX...OVER THE NEXT SEVERAL
HOURS. THIS IS COVERED BY TEMPOS IN THE TAFS. MVFR CIGS WILL ALSO
OCCUR WITH ANY PRECIPITATION. THE WORST OF THIS WILL AFFECT THE SDF
TERMINAL OVER THE NEXT 2-4 HOURS.
THE BACK EDGE OF THE PRECIP/CLOUDS WILL REACH BWG FIRST...PERHAPS AS
EARLY AS 07Z...BUT AMPLE LOW-LEVEL MOISTURE SHOULD KEEP FROM SKIES
GOING CLEAR FOR A SHORT PERIOD OF TIME...IF AT ALL. STRATUS SHOULD
BUILD IN TOWARD MORNING ESPECIALLY AT SDF AND PERHAPS AT LEX AND
BWG. THINK LIFR VSBYS AND IFR CIGS WILL BE THE RULE...AND PERHAPS
WORSE AT SDF AROUND 12Z MONDAY. DID NOT GO THAT PESSIMISTIC AT THIS
TIME BUT MAY NEED TO AT THE NEXT TAF ISSUANCE.
AFTER 13-15Z MONDAY...STRATUS SHOULD LIFT A LITTLE...WITH MVFR CIGS
RESULTING. MORE SHOWERS AND STORMS WILL AGAIN BE POSSIBLE...MAINLY
FOR LEX AND POSSIBLE SDF AND BWG AGAIN...BUT ONLY UNTIL 18Z MORE
THAN LIKELY. LEX WILL HAVE CHANCES OF SHRA/TSRA THROUGH THE ENTIRE
TAF PERIOD...ALTHOUGH ALL TERMINALS SHOULD GET A BREAK IN THE PRECIP
SOMETIME BETWEEN 08-15Z MONDAY MORNING.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM...LS
LONG TERM....JA
AVIATION.....AL
UPDATE.......AL
Hazardous weather outlook, Sep 20, 6:38 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 PM EDT SUN SEP 20 2009
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
738 PM EDT SUN SEP 20 2009 /638 PM CDT SUN SEP 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS EVENING AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THE REST OF THE EVENING AND
INTO THE OVERNIGHT HOURS. UP TO ANOTHER ONE TO TWO INCHES OF
RAINFALL IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS OF THREE TO FOUR
INCHES POSSIBLE THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS.
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS
IS LIKELY...WITH FLASH FLOODING BEING POSSIBLE WHERE THE HEAVIEST
THUNDERSTORMS TRAIN...NAMELY OVER SOUTH-CENTRAL INDIANA. ASIDE FROM
HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
CAN BE EXPECTED WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE DAY ON MONDAY
BEFORE DIMINISHING LATE IN THE AFTERNOON OR EARLY EVENING. HEAVY
RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
THROUGH THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL...FLASH FLOODING AND
CLOSED ROADWAYS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
LS
In the hours before
Local storm report, Sep 20, 7:14 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 PM EDT SUN SEP 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0813 PM HEAVY RAIN 6 SSE MILLTOWN 38.26N 86.23W
09/20/2009 M3.05 INCH HARRISON IN COCORAHS
3.05 INCHES IN THE LAST 2.5 HOURS.
&&
EVENT NUMBER LMK0900125
FOSTERLocal storm report, Sep 20, 7:28 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
828 PM EDT SUN SEP 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD CHARLESTOWN 38.45N 85.67W
09/20/2009 CLARK IN BROADCAST MEDIA
WATER RESCUE IN CHARLESTOWN
&&
EVENT NUMBER LMK0900126
FOSTERLocal storm report, Sep 20, 7:30 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 PM EDT SUN SEP 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0824 PM FLASH FLOOD CHARLESTOWN 38.45N 85.67W
09/20/2009 CLARK IN BROADCAST MEDIA
NUMEROUS STREETS IN CHARLESTOWN CLOSED DUE TO FLOODING
INCLUDING BOHART... SUNNYSIDE... NORTHBOUND MAIN...
MARKET AND CARRIAGE WAY.
&&
EVENT NUMBER LMK0900127
FOSTERLocal storm report, Sep 20, 7:38 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
838 PM EDT SUN SEP 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0829 PM FLASH FLOOD SELLERSBURG 38.39N 85.76W
09/20/2009 CLARK IN BROADCAST MEDIA
WATER RESCUE AT PERRY CROSSING ROAD NEAR COVERED BRIDGE
CC OUTSIDE OF SELLERSBURG.
&&
EVENT NUMBER LMK0900128
FOSTERLocal storm report, Sep 20, 7:44 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EDT SUN SEP 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0831 PM FLASH FLOOD GEORGETOWN 38.30N 85.97W
09/20/2009 FLOYD IN BROADCAST MEDIA
TWO VEHICLES STUCK IN WATER AND BEING RESCUED AT
GREENVILLE ROAD.
&&
EVENT NUMBER LMK0900129
FOSTERLocal storm report, Sep 20, 7:46 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
846 PM EDT SUN SEP 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0828 PM FLASH FLOOD CLARKSVILLE 38.32N 85.77W
09/20/2009 CLARK IN EMERGENCY MNGR
WATER RESCUE ON VAXTER AVE IN CLARKSVILLE
&&
EVENT NUMBER LMK0900130
FOSTERFlash Flood, Jefferson
- When
- September 20, 7:51 PM EST to 10:51 PM EST
- Where
- Jefferson County, 2.62 mi NW of Highlands to 2.56 mi NNW of Highlands
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.260, -85.709
Six inches of water was flowing over Brownsboro Road at Lindsay Avenue.
Flash Flood, Jefferson
- When
- September 20, 9:23 PM EST to 11:59 PM EST
- Where
- Jefferson County, 1.2 mi S of Valley Station to 0.78 mi S of Valley Station
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.103, -85.867
Dixie Highway was closed at Valley Station Road due to high water.
Flash Flood, Hardin
- When
- September 20, 9:32 PM EST to 11:59 PM EST
- Where
- Hardin County, 1.35 mi SSE of Rogersville to 1.31 mi NNE of Radcliff
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.802, -85.920
The Lincoln Trail Health Center was flooded and a house flooded on Miller Avenue with one person being evacuated.
Flash Flood, Hardin
- When
- September 20, 9:34 PM EST to 11:59 PM EST
- Where
- Hardin County, 1.68 mi W of Elizabeth Town Arpt to 1.59 mi W of Elizabeth Town Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.749, -85.911
A car was swept off the road at Walter Boone Road and Trooper Hill Lane.
Flash Flood, Jefferson
- When
- September 20, 10:04 PM EST to September 21, 1:00 AM EST
- Where
- Jefferson County, 0.54 mi NW of Audubon Park to 0.44 mi WNW of Audubon Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.206, -85.736
Preston Highway was closed at Hess Lane. High water was reported at Interstate 65 and Crittenden Drive.
Flash Flood, Trimble
- When
- September 20, 10:37 PM EST to September 21, 1:37 AM EST
- Where
- Trimble County, 0.47 mi S of Mt Pleasant to 0.97 mi SW of Mt Pleasant
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.613, -85.380
Highway 625 at Mount Pleasant Road was closed, as was Highway 2871, which had two feet of water flowing over the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Flooding in Tennessee, September 20 to 24, 20091 death · 1 injured · $455,000 · 10 events
- Lightning Strike in Arizona, September 20, 20091 death · 3 injured · 1 event
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Hail in Alabama, September 20 to 21, 2009$290,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Hail and Damaging Winds in Texas, September 20 to 21, 200952 kt wind · 5 events
- Hail and Damaging Wind in Wyoming, September 20, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195825, 195826, 195827, 195828, 195829, 195830.